Alert archive / Colorado / Special Weather Statements in 2018
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Jul 28, 2018, 3:36 PM MDT for El Paso County, Colorado. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2018, 3:36 PM MDT (21:36 UTC)
- Expired
- Jul 28, 2018, 4:15 PM MDT
- In force
- 39 min
- Issued by
- NWS Pueblo, CO
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 18 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 9.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 281 J/kg
- Mixed-layer CIN
- -374 J/kg
- Mixed-layer LCL
- 928 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
025 WWUS85 KPUB 282136 SPSPUB Special Weather Statement National Weather Service Pueblo CO 336 PM MDT SAT JUL 28 2018 COZ086-087-093-282200- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- La Junta Vicinity/Otero County CO- 336 PM MDT SAT JUL 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OTERO...NORTHEASTERN HUERFANO AND SOUTHEASTERN PUEBLO COUNTIES UNTIL 400 PM MDT... At 335 PM MDT, Doppler radar was tracking a strong thunderstorm 20 miles south of Avondale, or 23 miles south of Pueblo, moving east at 30 mph. Wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of western Otero... northeastern Huerfano and southeastern Pueblo Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3782 10454 3808 10461 3817 10413 3785 10402 TIME...MOT...LOC 2135Z 255DEG 25KT 3795 10446 $$ KT
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 28, 2:51 PM MDT, 45 minutes earlier.
Area forecast discussion, Jul 28, 2:51 PM MDT, 45 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 251 PM MDT Sat Jul 28 2018 .SHORT TERM...(This evening through Sunday) Issued at 247 PM MDT Sat Jul 28 2018 ...Severe storms continue to possible across the Plains... Current water vapor imagery and upper air analysis indicating upper level high pressure persisting across the Desert SW and West Coast, with a broad upper trough in place across the Upper Great Lakes and Central CONUS, keeping moderate west to northwest flow aloft in place across the area. Water vapor imagery indicating a few embedded disturbances within the flow along with slightly drier air working into the area, with satellite blended total precipitable water product indicating pwats between 0.7 and 1.0 inches from west to east across the state. Regional radars indicating scattered storms across the higher terrain, with storms moving fairly quickly to the east southeast across the adjacent plains at this time. Tonight...No big changes to current forecast with storms expected to continue to spread east across the higher terrain and out across the far southeast plains through the evening, before ending from west to east after midnight. Storms expected to increase in intensity the further east you go, especially east of the I-25 corridor, with mixed layer CAPE of 1000-2000 j/kg and bulk shears running between 25-40kts across the area. Still looking like the far southeastern Plains, especially Kiowa, Bent, and Prowers counties will have the highest threat of severe storms through the late afternoon and evening. Should see skies clearing through the overnight hours and could see some stratus developing across the plains into early Sunday morning. Sunday...Latest guidance consistent with increasing northwest flow aloft as a strong upper trof associated upper jet drops into WY/northern CO late in the period. Moisture backs into eastern CO during the day and with easterly flow beneath strengthening northwest flow aloft resulting in favorable instability and shear for supercells. Current day 2 outlook has slight risk covering most of eastern CO which looks on track. High res models develop thunderstorms over the mountains by 18-19z...then spread them eastward onto the adjacent plains during the afternoon and evening where they encounter increased moisture and instability. Large hail and damaging winds will be the primary storm risks...but an isolated tornado will also be possible, particularly to the east of the I-25 corridor where low level moisture is deeper. Flash flood threat will remain elevated for burn scars...though fast storm motions should help limit the heavy rainfall threat to the strongest storms. .LONG TERM...(Sunday night through Saturday) Issued at 247 PM MDT Sat Jul 28 2018 ...Active weather pattern continues through Monday...then a transition towards drier weather with more typical recycling monsoon moisture pattern returning by late week... One or more convective clusters will drop southeastward across the plains Sun/Sunday night. Nam12 is the wettest model showing one round of convection with severe potential moving through the southeast plains Sunday evening...then another round dropping in from the north northwest Sunday night after midnight. GFS is less robust with the 2nd round Sunday night...but does keep thunderstorms going through much of the night as the upper trof axis rotates in from the north sending a reinforcing cold front through the plains. May need a flash flood watch for the plains Sunday night as many areas have received heavy rainfall the past couple days. High CAPE (2000 +j/kg) and deep layer shear (50-60+ kts) is quite impressive Sunday evening given higher dew points and stronger upper flow aloft, so severe threat will likely be higher across southeast CO and will be shifted more westward towards the I-25 corridor. Faster storm motions should help to reduce the flash flood threat for burn scars and urban areas some. However given the saturated ground conditions from rainfall earlier this week, this may not be enough to completely mitigate the problem. Therefore burn scars will still need to be watched Sunday evening for a flash flood potential. Upper trof axis will still be transitioning through southeast CO on Monday, however models advertise some drier and potentially more stable conditions spreading across the plains Monday afternoon which appears to limit convection for the eastern areas. Upslope flow into the southeast mountains and persistent strong deep layer shears (50+kts) suggest a low end strong to severe thunderstorm threat across the Sangres, Wets and Pikes Peak region Monday afternoon and evening. CAPEs are advertised up to around 1000j/kg with deep layers shears around 50+ kts. Once again, burn scars will be at risk for flash flooding though storm intensity will determine the risk as storm should be fairly quick movers. Dew points are advertised to drop off even more for Tuesday afternoon...ranging from the 20s across the mountains to 40s across most of the plains. Although there will still be the risk for at least isolated mountain thunderstorms...this will bring a respite in the widespread heavy rainfall for much of the area. The western U.S. upper ridge transitions eastward by late week. CO still sits on the northeast periphery of the upper high with weak shortwaves rotating southeastward across CO. Flow aloft will be weaker though...so severe thunderstorm threat should go down. However as monsoon moisture recirculates through the upper high...daily afternoon showers and thunderstorms will be possible over the mountains. Storm motions will be slower so risk for heavy rainfall on burn scars will increase slightly...though storms may be more hit or miss. For the plains...southerly return flow will eventually advect higher dew points back into the area by Friday with the potential for thunderstorms developing along the surface trof axis during the afternoons and evenings by late week into next weekend. -KT && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 247 PM MDT Sat Jul 28 2018 Scattered thunderstorms will spread off the mountains into the adjacent valleys and I-25 corridor...affecting ALS through 23z...and KCOS and KPUB through 01z. Erratic wind gusts up to 35 kts...locally heavy rainfall and brief MVFR to VFR cigs with +TSRA will be possible with KCOS seeing the best chance. Isolated stronger storms will be capable of producing small hail east of I-25 but it is unclear if these will impact either terminal at this point and further AMD may be necessary. Thunderstorms should decrease after 01z as they push east of the I-25 corridor terminals. Some patchy stratus/fog will be possible across the plains tonight with potential for MVFR cigs/vis. Another round of thunderstorms will be likely on Sunday especially for the KPUB and KCOS terminals. These will have more instability and the chance to produce large hail and damaging winds after 21z. -KT && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...MW LONG TERM...KT AVIATION...MW
Hazardous weather outlook, Jul 28, 11:27 AM MDT, 4 hours 9 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Pueblo CO 1127 AM MDT Sat Jul 28 2018 COZ058>089-093>099-291715- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1127 AM MDT Sat Jul 28 2018 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Scattered thunderstorms will again develop over the mountains early this afternoon, with storms moving southeast across interior valleys, the I-25 Corridor and the eastern plains late this afternoon and into the late evening. Storms, generally east of a line from Monument to Kim, will have the potential to become severe, producing strong and damaging wind gusts up to 70 mph, along with hail up to the size of golf balls and heavy rain. The greatest severe storm threat is across Kiowa and Prowers counties, where an isolated tornado is also possible. Elsewhere, the main storm threats include frequent lightning, gusty outflow winds up to 45 mph, hail up to the size of pennies, and locally heavy rainfall. Storm motion will be fairly quick today, however with ample rainfall recorded over the past several days, flash flooding will still be a concern, especially over the newer burn scars and the areas that have received the most rain. .DAYS TWO THROUGH SEVEN...Sunday through Friday Severe thunderstorms will be possible Sunday afternoon and evening over the southeast plains. Large hail, damaging winds and a tornado or two will be possible. The greatest threat for severe storms at this time will be east and north of a line from Pueblo to Kim. Sunday night a large thunderstorm complex is forecast to move down form northeast Colorado and affect the far southeast plains. Some large hail and strong winds will be possible with this complex of storms. However, the main threat from this thunderstorm complex will be very heavy rain which will be capable of producing flooding over the far eastern plains. Monday through Friday, thunderstorms across the region will become more isolated as drier and warmer air moves into the region. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and tonight across the eastern mountains and southeast plains. 23/23
In the hours before
Local storm report, Jul 28, 2:56 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
256 PM MDT SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM HAIL 4 SE MONUMENT 39.05N 104.81W
07/28/2018 M1.00 INCH EL PASO CO TRAINED SPOTTER
&&Special weather statement, Jul 28, 3:10 PM MDT, 26 minutes before
Special Weather Statement National Weather Service Pueblo CO 310 PM MDT SAT JUL 28 2018 COZ086-282145- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- 310 PM MDT SAT JUL 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PUEBLO COUNTY UNTIL 345 PM MDT... At 310 PM MDT, Doppler radar was tracking a strong thunderstorm near Pueblo Reservoir, or near Pueblo, moving east at 25 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Pueblo, Boone, Pueblo Reservoir, Salt Creek, Blende, Avondale, Pueblo Depot and Pueblo West. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3806 10476 3830 10482 3842 10427 3816 10419 TIME...MOT...LOC 2110Z 255DEG 22KT 3820 10469 KT
Local storm report, Jul 28, 3:26 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
326 PM MDT SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL 7 NW ELLICOTT 38.91N 104.46W
07/28/2018 E0.50 INCH EL PASO CO PUBLIC
&&Special weather statement, Jul 28, 3:27 PM MDT, 9 minutes before
Special Weather Statement National Weather Service Pueblo CO 327 PM MDT SAT JUL 28 2018 COZ084-085-282215- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 327 PM MDT SAT JUL 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL 415 PM MDT... At 326 PM MDT, Doppler radar was tracking a strong thunderstorm near Ellicott, or 21 miles east of Colorado Springs, moving southeast at 35 mph. Heavy rain, nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Truckton, Yoder, Ellicott and Rush. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3892 10405 3862 10405 3885 10457 3901 10448 TIME...MOT...LOC 2126Z 293DEG 32KT 3889 10443 mw
Special weather statement, Jul 28, 3:36 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Pueblo CO 336 PM MDT SAT JUL 28 2018 COZ086-087-093-282200- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- La Junta Vicinity/Otero County CO- 336 PM MDT SAT JUL 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OTERO...NORTHEASTERN HUERFANO AND SOUTHEASTERN PUEBLO COUNTIES UNTIL 400 PM MDT... At 335 PM MDT, Doppler radar was tracking a strong thunderstorm 20 miles south of Avondale, or 23 miles south of Pueblo, moving east at 30 mph. Wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of western Otero... northeastern Huerfano and southeastern Pueblo Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3782 10454 3808 10461 3817 10413 3785 10402 TIME...MOT...LOC 2135Z 255DEG 25KT 3795 10446 KT
Special weather statement, Jul 28, 3:36 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
336 PM MDT SAT JUL 28 2018
COZ085-086-282215-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
336 PM MDT SAT JUL 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EL PASO AND
NORTHEASTERN PUEBLO COUNTIES UNTIL 415 PM MDT...
At 335 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Hanover, or 26 miles east of Colorado Springs,
moving southeast at 30 mph.
Heavy rain, nickel size hail and wind gusts up to 50 mph will be
possible with this storm.
This storm will remain over mainly rural areas of southeastern El
Paso and northeastern Pueblo Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3863 10405 3858 10405 3852 10407 3852 10430
3868 10449 3878 10440
TIME...MOT...LOC 2135Z 303DEG 28KT 3872 10436The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 6:13 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Bent, Prowers | 32 min |
| Jul 27, 6:37 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 38 min |
| Jul 27, 6:59 PM MDT | Special Weather Statement | PUB | Kiowa | 31 min |
| Jul 27, 7:03 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 27 min |
| Jul 27, 7:29 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa, Prowers | 25 min |
| Jul 27, 7:35 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa, Prowers | 25 min |
| Jul 27, 7:46 PM MDT | Tornado Warning | PUB | Kiowa, Prowers | 13 min |
| Jul 28, 1:04 PM MDT | Special Weather Statement | PUB | Saguache | 26 min |
| Jul 28, 2:31 PM MDT | Areal Flood Advisory | PUB | Custer, Pueblo | 93 min |
| Jul 28, 2:35 PM MDT | Special Weather Statement | PUB | El Paso | 40 min |
| Jul 28, 2:40 PM MDT | Special Weather Statement | PUB | El Paso | 35 min |
| Jul 28, 2:49 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 26 min |
| Jul 28, 3:00 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 30 min |
| Jul 28, 3:10 PM MDT | Special Weather Statement | PUB | Pueblo | 35 min |
| Jul 28, 3:27 PM MDT | Special Weather Statement | PUB | El Paso | 48 min |
| Jul 28, 3:55 PM MDT | Special Weather Statement | PUB | Otero | 35 min |
| Jul 28, 5:19 PM MDT | Special Weather Statement | PUB | Bent | 41 min |
Nearby
Special Weather Statements in Colorado, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.